Is Codeine safe for Children? New findings tell us

A new report from a leading pediatricians’ group warns that Codeine is unsafe for children and should no longer be given to them.

Dr. Joseph Tobias, chief of anesthesiology and pain medicine for Nationwide Children’s Hospital in Columbus, Ohio said that codeine has been used to treat kid’s pain and coughs for decades because it was thought to be safer than other narcotics.

The new finding is that the way codeine is processed in the body is very dangerous for children and can result in death. Codeine is converted by the liver into morphine, but genetic differences between people can prompt the liver to create too much morphine in some and too little in others.

Children who rapidly metabolize codeine into an overdose of morphine can experience severely slowed breathing rates, and may even stop breathing and die.

 

The U.S. Food and Drug Administration provided data revealing 10 child deaths and 3 cases of severe respiratory depression attributed to codeine over a number of years in a recent report.

Safer and effective alternatives like paracetamol and ibuprofen may suffice.

 

See Also

The DEATH DEALING combination of diazepam and opioids

PROTECT YOURSELF: What You Should Know About Insecticide Sprays

Dietary Supplements: Are they really HELPFUL or HARMFUL?

The bad combination of Tetracyclines and Milk

ALARM: Tetracycline and children, the SPELL you should know